Alert archive / Nevada / Wind Advisories in 2024

Wind Advisory 4, NWS Reno, NV

January 13, 2024Modoc County, California; Lyon County, Mineral County, Washoe County, Nevada

NWS Reno, NV issued this wind advisory at Jan 13, 2024, 2:03 PM PST for Modoc County, California; Lyon County, Mineral County, Washoe County, Nevada. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 13, 2024, 2:03 PM PST (22:03 UTC)
Expired
Jan 14, 2024, 4:00 AM PST
In force
14 hr
Issued by
NWS Reno, NV

Counties Modoc County, CA, Lyon County, NV, Mineral County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 22 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2024-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2024-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

707 
WWUS75 KREV 132203
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
203 PM PST Sat Jan 13 2024

NVZ003-141200-
/O.CON.KREV.HW.W.0001.000000T0000Z-240114T1200Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Verdi, Virginia City, Gardnerville, and
Sparks
203 PM PST Sat Jan 13 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts to 60 mph. Wind 
  prone canyons and foothill areas along Highway 395 and I-580 could 
  see gusts up to 75 mph.

* WHERE...Greater Reno-Carson City-Minden Area.

* WHEN...Until 4 AM PST Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture and trash cans 
before winds increase which could blow these items away. Have extra 
food and water on hand, flashlights with spare batteries and/or 
candles in the event of a power outage.

&&

$$

CAZ070-NVZ005-141200-
/O.NEW.KREV.WI.Y.0004.240113T2203Z-240114T1200Z/
Surprise Valley California-Northern Washoe County-
Including the cities of Empire, Gerlach, Cedarville, Eagleville,
and Fort Bidwell
203 PM PST Sat Jan 13 2024

...WIND ADVISORY IN EFFECT UNTIL 4 AM PST SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...In California, Surprise Valley California. In Nevada, 
  Northern Washoe County.

* WHEN...Until 4 AM PST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

NVZ001-141200-
/O.NEW.KREV.WI.Y.0004.240114T0000Z-240114T1200Z/
Mineral and Southern Lyon Counties-
Including the cities of Yerington, Hawthorne, Smith Valley,
Schurz, and Mina
203 PM PST Sat Jan 13 2024

...WIND ADVISORY IN EFFECT UNTIL 4 AM PST SUNDAY...

* WHAT...Southwest winds 20 to 35 mph with gusts up to 55 mph. 

* WHERE...Mineral and Southern Lyon Counties.

* WHEN...Until 4 AM PST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Strongest winds will be across southern Lyon 
  County and along Highway 95 near Walker Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. Winds this strong can make 
driving difficult, especially for high profile vehicles. Use extra 
caution.

&&

$$

NVZ004-141800-
/O.EXT.KREV.LW.Y.0003.000000T0000Z-240114T1800Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Silver Springs, Fallon, Imlay, Nixon,
Lovelock, and Fernley
203 PM PST Sat Jan 13 2024

...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 10 AM PST SUNDAY FOR 
PYRAMID LAKE...

* WHAT...West winds 20 to 35 mph with gusts up to 40 mph and waves 2 
  to 4 feet for Pyramid Lake.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...Until 10 AM PST Sunday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

WH
1 follow-up statement
924 
WWUS75 KREV 141153
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
353 AM PST Sun Jan 14 2024

NVZ003-141300-
/O.EXP.KREV.HW.W.0001.000000T0000Z-240114T1200Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Gardnerville, Verdi, Virginia City, and
Sparks
353 AM PST Sun Jan 14 2024

...HIGH WIND WARNING WILL EXPIRE AT 4 AM PST EARLY THIS MORNING...

Washoe Valley will still experience wind gusts upwards of 55 mph for 
the next few hours. Otherwise, strong winds have mostly subsided, 
therefore the High Wind Warning is allowed to expire.

$$

CAZ070-NVZ001-005-141300-
/O.EXP.KREV.WI.Y.0004.000000T0000Z-240114T1200Z/
Surprise Valley California-Mineral and Southern Lyon Counties-
Northern Washoe County-
Including the cities of Gerlach, Cedarville, Eagleville, Smith
Valley, Schurz, Fort Bidwell, Mina, Empire, Hawthorne, and
Yerington
353 AM PST Sun Jan 14 2024

...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING...

The gusty winds have subsided, therefore the Wind Advisory has been 
allowed to expire.

$$

NVZ004-141800-
/O.CON.KREV.LW.Y.0003.000000T0000Z-240114T1800Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Silver Springs, Fernley, Lovelock, Imlay,
Nixon, and Fallon
353 AM PST Sun Jan 14 2024

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING 
FOR PYRAMID LAKE...

* WHAT...West winds 15 to 25 mph with gusts up to 40 mph and waves 2 
  to 4 feet for Pyramid Lake.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

CM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Jan 13, 2:38 AM PST, 11 hours 25 minutes earlier.

Area forecast discussion, Jan 13, 2:38 AM PST, 11 hours 25 minutes before
Area Forecast Discussion
National Weather Service Reno NV
238 AM PST Sat Jan 13 2024

.SYNOPSIS...

A storm system moving through the region today will lead to
mountain snow, valley rain/snow showers, and strong winds
throughout the area. Next week is trending warmer with above
average temperatures and additional chances of precipitation by
mid-week.

&&

.DISCUSSION...
Current radar imagery is picking up some scattered light snow
showers in northern Washoe County as well as into the inner basins
and ranges. Latest water vapor imagery is showing our next
weather system currently positioned at 45N/140W. This upper low
pressure will move onshore into central Oregon by this afternoon
and into the northern Great Basin by the evening. Latest blended
guidance and corresponding probabilities with respect to
precipitation and snowfall have not significantly changed much
since the prior forecast. Liquid totals will range from 1-2.5"
along the Sierra crests, 0.5-1.0" for Tahoe communities and the
Sierra crests east of Lake Tahoe, and generally 0.5" or less for
the remainder of the area. There is strong rain shadowing with
this system, so not much in the way of precipitation is expected
for much of far western NV and Mono County east of US-395 where
totals will range between a trace to 0.10". As for snowfall, snow
levels by the afternoon are still expected to increase to around
6,000-6,500 feet in the Tahoe area and 7,000-7,500 feet in Mono
County. This will be the classic Sierra cement snow characteristic
as well. For more details into the specific snowfall amounts
across the eastern Sierra, northeast CA (including Surprise
Valley), northern Washoe, and the inner basins and ranges please
see the winter weather products at www.weather.gov/rev.

The greatest change to the forecast is that wind gusts have
trended a bit upwards and the signals of strong winds materializing
across the Sierra front in the greater Reno-Carson City-Minden
area are of higher confidence. Models show a robust 120-130kt jet
aloft as well as an inversion above mountain top level up to
around 600mb, always a good signal for trapped lee waves! Strong
winds in this aforementioned area will begin to ramp up quickly by
the early afternoon and will remain strong into early Sunday
morning. Gusts upwards of 50 mph are likely (60%) for a majority
of the Sierra front; while wind prone areas along US-395 are
looking at likely (60%) chances for wind gusts upwards of 60-65
mph. A High Wind Warning has been issued from this afternoon
through early Sunday.

After the passage of this system, ensembles show sharp ridge
returning to the western US through Tuesday, allowing for a
warming and drying trend. The next chance for precipitation
returning to the area is late Tuesday through Wednesday as a quick
trough lifts into the Pacific Northwest. This is followed by
additional ridging through the end of next week and once again,
above average temperatures and drier weather. - McKellar

&&

.AVIATION...

* A winter storm arrives today with multiple impacts to aviation
  conditions including; strong winds, turbulence, mountain waves,
  and periods of rain for western NV terminals and rain/snow for
  the eastern Sierra terminals.

* Look for westerly FL100 winds increasing to 50-60kts bringing
  mountain wave turbulence and LLWS for all Sierra and western NV
  terminals.

* Sustained west/southwest winds 25-35 kts with higher end wind
  gusts 45-55 kts for all Sierra and western NV terminals. This
  continues from 20Z Sat to 12Z Sun. Winds will then remain
  elevated for Sunday morning.

* Sierra terminals will see IFR/LIFR conditions with periods of
  snow mixing with rain this afternoon. There is a 10-20% for
  periods of light blowing snow late tonight through early Sunday.
  Accumulations range of Trace-1" at KTRK/KMMH and 1-2" at KTVL.
  Western NV terminals will see a chance of a rain/snow mix this
  morning followed by scatted rain showers this afternoon. No
  significant accumulation is expected. - McKellar

&&

.AVALANCHE...

* No major changes to the current forecast.

* SWE along the Sierra crest: The 25th percentile 0.5-1.0" - 50th
  percentile 1.0-1.5"- 75th percentile 2.0- 2.5"

* SNOW: Snow levels 5500-7000 ft with snow ratios 8-10:1 with
  this warmer storm. For areas above 7500 feet, there is a 75-90%
  chance of at least 12" of snow with this storm. The highest
  amounts of snowfall will occur from Sonora Pass northward into
  Plumas County.

* WINDS: Friday- Saturday: Winds will continue to increase from
  the west overnight with the strongest winds arriving Saturday
  morning and afternoon with gust potential of 90-100+ mph.
- McKellar

&&

.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory until 1 AM PST Sunday NVZ004-005.

     Winter Storm Warning until 4 AM PST Sunday NVZ002.

     High Wind Warning from 1 PM this afternoon to 4 AM PST Sunday
     NVZ003.

     Lake Wind Advisory from 10 AM this morning to 4 AM PST Sunday
     NVZ004.

CA...Winter Weather Advisory until 1 AM PST Sunday CAZ070-071.

     Winter Storm Warning until 4 AM PST Sunday CAZ072.

     Winter Weather Advisory until 4 AM PST Sunday CAZ073.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 2:11 AM PSTHigh Wind WarningREVDouglas, Lyon, Storey, Washoe26 hr

Nearby

Wind Advisories in Nevada, 2024Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.